Saudi Journal of Kidney Diseases and Transplantation

CASE REPORT
Year
: 2021  |  Volume : 32  |  Issue : 6  |  Page : 1795--1799

Calcineurin Inhibitor-Induced Pain Syndrome: An Uncommon but a Debilitating Complication of Calcineurin Inhibitors Use


Asad Ullah, Ahmed Aly, Tariq Ali, Ibrahim Alahmadi 
 Department of Pancreas and Kidney Transplantation, Organ Transplant Center, King Faisal Specialist Hospital and Research Center, Riyadh, Saudi Arabia, , SaudArabia

Correspondence Address:
Asad Ullah
Department of Pancreas and Kidney Transplantation, Organ Transplant Center, King Faisal Specialist Hospital and Research Center, Riyadh, Saudi Arabia.
, SaudArabia

The outcomes of renal transplantation have improved significantly with the use of calcineurin inhibitors (CNI). However, this improvement comes at the price of side effects. CNI-induced pain syndrome (CIPS) is a benign but disabling painful syndrome. It particularly affects the lower limbs. We present the case of a young male renal transplant recipient. He presented with worsening bilateral lower limb pain four months after transplantation. Induction therapy was basiliximab. Tacrolimus, steroids, and mycophenolate mofetil constituted maintenance immunosuppressive therapy. Pain affected the ankles and toes bilaterally. It started gradually but progressed over four weeks. The relentless pain affected his mobility to an extent that he became wheel chair dependent. Pain was unresponsive to paracetamol and codeine. No formal psychiatry assessment was done but patient-reported depression symptoms related to his reduced mobility. On examination, he had bony tenderness over the affected areas with the good range of passive movements. Neurological and vascular examinations of lower limbs were unremarkable. Inflammatory and infective causes of joint pain were excluded. Magnetic resonance imaging (MRI) feet showed the features of bone marrow edema. He was diagnosed with CIPS. Immunosuppression was changed from tacrolimus to cyclosporine. Pregabalin was also introduced after the diagnosis. Symptoms improved gradually over a month. He started to walk with a stick initially and then without any aid. Renal transplant function remained stable throughout this period. MRI feet scan, five months after the symptoms showed resolution of the bone marrow edema. CIPS is an uncommon, benign but disabling complication of CNI. Recognizing it early could limit the burden of symptoms (both physical and psychological) and loss of productivity. The management of CIPS is not evidence based and further research is required in this therapeutic area.


How to cite this article:
Ullah A, Aly A, Ali T, Alahmadi I. Calcineurin Inhibitor-Induced Pain Syndrome: An Uncommon but a Debilitating Complication of Calcineurin Inhibitors Use.Saudi J Kidney Dis Transpl 2021;32:1795-1799


How to cite this URL:
Ullah A, Aly A, Ali T, Alahmadi I. Calcineurin Inhibitor-Induced Pain Syndrome: An Uncommon but a Debilitating Complication of Calcineurin Inhibitors Use. Saudi J Kidney Dis Transpl [serial online] 2021 [cited 2022 Sep 26 ];32:1795-1799
Available from: https://www.sjkdt.org/article.asp?issn=1319-2442;year=2021;volume=32;issue=6;spage=1795;epage=1799;aulast=Ullah;type=0